Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2017, 5:04 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 5:04 PM MDT (23:04 UTC)
- Expired
- May 9, 2017, 6:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:23 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
996
WUUS54 KMAF 092304
SVRMAF
NMC015-025-100000-
/O.NEW.KMAF.SV.W.0104.170509T2304Z-170510T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
504 PM MDT TUE MAY 9 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Eddy County in southeastern New Mexico...
West central Lea County in southeastern New Mexico...
* Until 600 PM MDT
* At 504 PM MDT, a severe thunderstorm was located 12 miles east of
Loving, or 20 miles east of Carlsbad, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3225 10387 3224 10399 3285 10396 3268 10342
TIME...MOT...LOC 2304Z 200DEG 28KT 3234 10390
HAIL...1.00IN
WIND...60MPH
$$
443 follow-up statements
591
WWUS54 KMAF 092331
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
531 PM MDT TUE MAY 9 2017
NMC015-025-100000-
/O.CON.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
531 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...
At 531 PM MDT, a severe thunderstorm was located near Halfway, or 27
miles east of Carlsbad, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3243 10376 3243 10389 3283 10390 3268 10342
TIME...MOT...LOC 2331Z 214DEG 18KT 3251 10379
HAIL...1.00IN
WIND...60MPH
$$
44739
WWUS54 KMAF 092344
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
544 PM MDT TUE MAY 9 2017
NMC015-025-100000-
/O.CON.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
544 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...
At 543 PM MDT, a severe thunderstorm was located near Halfway, or 29
miles southwest of Lovington, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 1 inch hail at Halfway
at 638 PM MDT..
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3244 10374 3254 10385 3276 10368 3268 10342
TIME...MOT...LOC 2343Z 230DEG 38KT 3260 10365
HAIL...1.00IN
WIND...60MPH
$$
44638
WWUS54 KMAF 092346 CCA
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
546 PM MDT TUE MAY 9 2017
NMC015-025-100000-
/O.COR.KMAF.SV.W.0104.000000T0000Z-170510T0000Z/
Eddy NM-Lea NM-
546 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...
At 545 PM MDT, a severe thunderstorm was located near Halfway, or 31
miles west of Eunice, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 1 inch hail at Halfway
at 538 PM MDT..
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3244 10374 3254 10385 3276 10368 3268 10342
TIME...MOT...LOC 2343Z 230DEG 38KT 3260 10365
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:29 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 9, 2:29 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 329 PM CDT Tue May 9 2017 .UPDATE... See public discussion below. && .DISCUSSION... Will update the public products for tornado watch box # 200 for southeast New Mexico and portions of west Texas until 04z Wednesday. updated products to be sent shortly. && .PREV DISCUSSION... /issued 256 PM CDT Tue May 9 2017/ DISCUSSION... Thunderstorms have begun to develop this afternoon, with more extensive development anticipated this evening, and the potential for widespread severe thunderstorms capable of all severe threats. The risk of severe weather will shift east on Wednesday, with the potential for thunderstorms continuing across the far southeastern CWA in the vicinity of Terrell county Wednesday night. Near/below normal temperatures and dry conditions are then expected through the end of the week, emphasized by a cold front Thursday night. Above normal temperatures will then return for the upcoming weekend into early next week. Per visible satellite imagery and observations, the low cloud deck from this morning has eroded to the east, with a scattered cumulus field developing in its wake across the Permian Basin, Southeast New Mexico, and the Lower Trans Pecos. The first thunderstorms of the day have developed in western Eddy county, with additional agitated cumulus development extending southward into Culberson county. Dewpoints across the area have climbed into the 50s east of higher terrain, with CAPE values steadily increasing to the 1500-2000 J/kg range for most of the area. Instability will continue to increase through the afternoon, with additional storms anticipated across southeastern New Mexico and perhaps the western Permian Basin/Upper Trans Pecos through early this evening. 0-6 km bulk shear values have already reached 50-60kt across the west, with these higher shear values expected to expand areawide through tonight. Latest water vapor imagery shows that the low that has been churning over Baja has now lifted to the Arizona/Mexico border, and will continue lifting northeastward into New Mexico over the next 24 hours. In response to this, height falls are overspreading the area, and given a strong 125kt 300mb jet rounding the base of the trough, lift is going to continue to be amplified through this evening and tonight. Between 00-03Z (700PM-1000PM CDT), CAPE values are expected to exceed 2000 J/kg for all but far western portions of the area behind a rapidly sharpening dryline, which is progged to develop in the vicinity of the Eddy/Lea county line, extending southward to the Rio Grande. Maximized CAPE values over 2500 J/kg are progged across portions of the Upper Trans Pecos and southeastern New Mexico at that time, and models are in good agreement that multiple rounds of convection will occur in this area. Given the amount of shear and instability, the initial storm mode is expected to be supercells, and with midlevel lapse rates of 8-9C/km, very large hail will be possible, along with damaging winds, and heavy rainfall. Tornadoes will also be possible, especially with cells that remain discrete. Storm motion will be northeasterly, and while discrete cells look to persist through the evening, guidance indicates that storms will develop into multicellular clusters and eventually a linear MCS overnight, trekking eastward across the Trans Pecos and Permian Basin through the early morning. On Wednesday, the severe threat will shift east, with thunderstorms remaining possible across the far eastern Permian Basin and the Lower Trans Pecos Wednesday and Wednesday night. Much drier air will filter into the region in the wake of this system, as the low lifts into the Northern Texas/Oklahoma Panhandles by Wednesday evening. Temperatures will remain near and below normal Wednesday and Thursday, and as the low moves toward the Mississippi Valley Thursday night, a trailing cold front will move through the area. Friday looks to be the coolest day, with highs in the upper 70s to lower 80s for all but the Rio Grande Valley. A warm up is expected this weekend as ridging develops over the area, with highs returning to the upper 80s and 90s for most locations, and the potential for diurnally driven thunderstorms over the higher terrain, and perhaps into the Permian Basin on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 84 56 86 / 40 10 10 0 Carlsbad 54 78 52 84 / 40 10 10 0 Dryden 64 91 64 89 / 40 10 40 0 Fort Stockton 58 85 56 86 / 30 10 10 0 Guadalupe Pass 48 67 50 77 / 20 10 0 0 Hobbs 53 74 50 79 / 70 10 10 0 Marfa 46 75 42 79 / 20 0 0 0 Midland Intl Airport 61 82 56 85 / 50 10 10 0 Odessa 62 81 56 84 / 50 10 10 0 Wink 56 81 52 86 / 50 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/84
Hazardous weather outlook, May 9, 12:37 PM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 137 PM CDT Tue May 9 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 137 PM CDT Tue May 9 2017 /1237 PM MDT Tue May 9 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorm are possible this afternoon and tonight. Any storms that do develop may be severe, and accompanied by frequent lightning, large hail, damaging winds, and brief, heavy rainfall. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance of thunderstorms across the far eastern Permian Basin and Lower Trans Pecos Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Special weather statement, May 9, 1:22 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
122 PM MDT TUE MAY 9 2017
NMZ028-092000-
Eddy County Plains NM-
122 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
200 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hope, moving north at 50 mph.
Nickel size hail and winds in excess of 50 mph will be possible with
this storm.
Locations impacted include...
Artesia, Hope, Cottonwood, Artesia Municipal Airport and Atoka.
LAT...LON 3296 10474 3296 10430 3241 10456 3246 10475
3249 10477
TIME...MOT...LOC 1921Z 186DEG 44KT 3273 10460
67Special weather statement, May 9, 4:32 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM MDT TUE MAY 9 2017
NMZ029-092315-
Northern Lea County NM-
432 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gladiola.
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3329 10306 3317 10313 3320 10329 3357 10325
3357 10306
TIME...MOT...LOC 2232Z 206DEG 30KT 3325 10320
67Special weather statement, May 9, 4:45 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 445 PM MDT TUE MAY 9 2017 NMZ028-034-092330- Southern Lea County NM-Eddy County Plains NM- 445 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 530 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Malaga, or 22 miles southeast of Carlsbad, moving north at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Eddy and west central Lea Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A tornado watch remains in effect until 1000 PM MDT for southeastern New Mexico. LAT...LON 3255 10403 3248 10358 3214 10390 3214 10404 TIME...MOT...LOC 2244Z 187DEG 16KT 3220 10394 44
Special weather statement, May 9, 4:58 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM MDT TUE MAY 9 2017
NMZ028-029-033-100000-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
458 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 600 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Avalon, or 19 miles northeast of Carlsbad, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maljamar, Halfway, Loco Hills and Lea County Zip Franklin Memorial
Airport.
A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.
LAT...LON 3301 10338 3245 10378 3256 10412 3297 10397
3297 10377 3323 10377 3332 10355
TIME...MOT...LOC 2258Z 206DEG 49KT 3259 10400
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:20 PM MDT | Special Weather Statement | MAF | Eddy | 25 min |
| May 8, 6:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| May 9, 1:22 PM MDT | Special Weather Statement | MAF | Eddy | 38 min |
| May 9, 4:45 PM MDT | Special Weather Statement | MAF | Eddy | 45 min |
| May 9, 4:58 PM MDT | Special Weather Statement | MAF | Lea | 62 min |
| May 9, 5:43 PM MDT | Special Weather Statement | MAF | Eddy | 62 min |
| May 9, 5:59 PM MDT | Special Weather Statement | MAF | Lea | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.